News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Growing Problem with Self-Medicating Behavior


 Morgan_P - Sat Feb 02, 2008 6:04 pm

Hello,

I am a 19-year-old female, in decent physical shape, with some family history of depression and/or addiction (mother, uncles) and long-term personal experience with loneliness/melancholy. Never been professionally consulted, outwardly quite functional - 4.0 GPA on a full scholarship, active in community, strong spiritual beliefs, many friendly acquaintances. A month ago, I'd never used any intoxicating means (never more than an occasional glass of wine, though alcohol has always fascinated me).

I had my wisdom teeth removed in early January and was prescribed Vicodin - just 30 5/500's - for the post-op pain. I didn't need them past the first few days, but I recognized there to be some "potential" here. Bored and lonely, I began a dangerous game - "playing" with the remaining 10 - 12 pills. I tried 3 a couple of nights and found the slight dizziness and deep sleep to be quite pleasant - 4 gave me an inability to read more than a few pages of Faulkner before dropping off for 10 or 12 hours. That was the Friday before school officially started and it should have been the end of this.

Then...I got a cold and took a few shots of Nyquil, going through the bottle in 3-4 days. Capitalizing on this new, interesting and available resource, I bought another bottle and drank it in about 30 seconds (this is just the stuff with DXM and the antihistamine - I did my research, not wanting to kill myself). That was pretty awful actually. Very thirsty, unnable to walk, mild hallucinations and, of course, a headache the next day. Halfway through, I wished my body would just let me fall asleep, but no, I was (sort of) awake for 4 or 5 hours. I swore in the middle of it that (if I survived) I wouldn't touch the stuff again.

That was a week ago. Since then, despite the promise I made when I was out of my head, all I can think about is the appeal of being numb, not thinking, not caring. If it weren't for the chance encounter of a friend - or a roommate saying "Can I go to Wal-Mart with you?" - or the inability to find the Target downtown - I'd have done round two last night. I've got at least a dozen reasons NOT to mess around with drugs or alcohol...God, family, friends, school, reputation, health, future...but I can't stop passing by the cough syrup without a kind of hunger. Pathetic, no?

I don't want to go that way. And I know that as long as I don't walk down that aisle and fork over $2-$3, I won't. All the same...there seems to something precarious in me. It shocks me that I could fall so easily...and disregard consequences without a thought...and still desire this escape. I'm not addicted to anything specific, obviously, since I've only done it a couple times...but that disconnectness is very, very appealing.

I'm so tired of processing things over and over again, running issues through my mind all the time. I want to have a break. A drug-induced fuzziness doesn't improve Faulkner (As I Lay Dying is weird enough as is), but it stops my mind from needing something to concentrate on.

I know I haven't really asked a question, I'm mostly just talking to myself, viewing the facts in an objective light, trying to keep myself from taking another bad step. Tell me I'm an idiot, tell me I'm a fool to jack with my health and sanity...I'll agree, wholeheartedly. But I don't know if I can make the promise I desperately need to: "I will never abuse drugs / alcohol again."
 Sandy Tracy RN - Sun Feb 03, 2008 11:30 pm

User avatar hi Morgan_P,

Thanks for writing in,

It sounds like you may be playing with fire, by taking more medication that is directed you never know when the line will be crossed. By saying that you researched the type of medication leads me to believe you are not trying to commit suicide, but death can occur accidently.

Since you cannot make the promise to never "abuse alcohol/drugs again" you really need to seek professional help. Since you have identified addicting behaviors in relatives you may be at a greater risk to develop an dependance for this type of behavior.

You have way to much to lose continuing to play this "game". You say that you have a strong spiritual belief, have you tried talking to a priest or other member of a church. If you will not seek professional help please talk to someone about this dangerous behavior.

I encourage you to please seek professional help. This is a form of depression and can be helped with the appropriate medications and amounts.
If you feel the urge to hurt yourself or others you need to go to the nearest emergency room.
Please keep me updated and I wish you well.
Sandy Tracy RN
 Morgan_P - Tue Feb 19, 2008 12:24 am

Dear Sandy,

I'd have sent you a PM, but it doesn't look like that's an option.

Anyway, I wanted to thank you, a bit belatedly, for replying. Things have gotten better for me lately - I've opened up to a few friends, they've been keeping an eye on me (just small stuff - calling up from time to time, inviting out for a Super Bowl party, etc).

Going in to try counseling tomorrow. Can't say that I'm real optimistic - I've rehearsed that conversation way too many times to imagine being able to say something original or unscripted, but we'll see.

Thank you.

- Morgan

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here